MAUDE Adverse Event Report: COOK ENDOSCOPY FUSION EXTRACTION BALLOON WITH MULTIPLE SIZING

COOK ENDOSCOPY FUSION EXTRACTION BALLOON WITH MULTIPLE SIZING
Model Number G31537
Medical Device Problem Code Material Fragmentation (1261)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 05/31/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Common name and product code: gca, biliary catheter for stone removal that may also allow for irrigation and contrast injection.Investigation evaluation: our laboratory evaluation of the product said to be involved determined that portions of the balloon material were missing.The device was returned with the prepackaged syringe and with the balloon material ruptured.During a visual inspection of the returned device it was determined that the balloon material at the rupture site does not match up.Therefore indicating that portions of the balloon material are missing.Due to the condition of the balloon material a functional test could not be performed.The threads on the proximal and distal end of the balloon appear to be manufactured correctly.A product-specific discrepancy that could have caused or contributed to this observation was not observed during our laboratory analysis.The device history record for the lot number said to be involved was reviewed.A discrepancy or anomaly was not observed with the product that was released for distribution.Investigation conclusion: a definitive cause for this observation could not be determined because the actual use conditions could not be duplicated in the laboratory setting.Due to a variety of clinical conditions such as patient anatomy, endoscope position or progression of disease state, we could not reproduce the actual conditions of product usage during our laboratory analysis.This limits our ability to conclusively determine a cause.The information provided indicated the balloon inflated properly prior to use.Therefore, the balloon was intact and functioning prior to advancement through the endoscope.A split or rupture in the balloon material can occur if the balloon has come into contact with a sharp object, such as a sharp stone, or possibly a burr in the endoscope channel.A split or rupture in the balloon material can also occur if the balloon was inflated in excess of the recommended inflation volume.The instructions for use direct, "after verifying desired position of balloon, inflate balloon with air only.Note for multiple sizing balloons: inflate balloon using fluoroscopic monitoring until balloon is visualized occluding duct.If desired, adjust size of balloon by using reference marks on syringe.To achieve smallest balloon size, inflate balloon to next largest size and gently pull back on syringe to initial size.Lock stopcock." a split or rupture in the balloon material can also occur if added pressure was applied during extraction.The instructions for use direct the user to ".Gently withdraw the inflated balloon toward the papilla.Warning: do not exert excessive pressure on ampulla while extracting stones.If stone does not pass easily, reassess need for sphincterotomy.¿ prior to distribution, all fusion extraction balloon with multiple sizing are subjected to a visual and functional test to ensure device integrity.The functional test includes an air inflation test to ensure proper balloon function.A review of the device history record confirmed that the lot said to be involved met all manufacturing requirements prior to shipment.Corrective action: a review of the complaint history was conducted.The likelihood of occurrence is considered rare.Corrective action is not warranted at this time based on the quality engineering risk assessment.Quality assurance will continue to monitor for complaint trends and reassess the risk assessment results as post market feedback continues to become available.
 
Event or Problem Description
During a stone extraction procedure, the physician used a cook fusion extraction balloon with multiple sizing.When sweeping the common bile duct, the balloon burst.Nothing from the device detached or came apart in the patient and there was no harm to the patient.Another device was used to complete the procedure with no further complications.There was no reportable information at this time.The device was received on 11-jun-2019 and there were portions of the balloon material missing.The initial reporter stated that a section of the device did not remain inside the patient¿s body; however the location of the missing section detected during our laboratory evaluation is unknown.The patient did not require any additional procedures due to this occurrence.According to the initial reporter, the patient did not experience any adverse effects due to this occurrence.

Brand Name
FUSION EXTRACTION BALLOON WITH MULTIPLE SIZING
Manufacturer (Section D)
COOK ENDOSCOPY
4900 bethania station rd
winston-salem NC 27105
MDR Report Key8756087
Report Number1037905-2019-00365
Device Sequence Number2523479
Product Code GCA
UDI-Device Identifier00827002315372
UDI-Public(01)00827002315372(17)200122(10)W4169882
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
K040129
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 06/03/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/22/2020
Device Model NumberG31537
Device Catalogue NumberFS-8.5-12-15-A
Device Lot NumberW4169882
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/11/2019
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/11/2019
Initial Report FDA Received Date07/02/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1